Texas, 2022

Tornadoes and Flash Flooding in Texas, January 8 to 9, 2022

January 8 to 9, 2022 · NWS HGX · 13 events in 3 counties and zones

Scattered thunderstorms associated with the approach of an offshore low pressure system produced several tornadoes on the evening of January 8 and the early morning of January 9. These tornadoes resulted in several instances of property and tree damage across the Greater Houston Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$910,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Scattered thunderstorms associated with the approach of an offshore low pressure system produced several tornadoes on the evening of January 8 and the early morning of January 9. These tornadoes resulted in several instances of property and tree damage across the Greater Houston Area. Some non-tornadic storms also produced strong, damaging wind gusts. Later, heavy rainfall associated with continuing thunderstorm activity resulted in flash flooding across the Houston Metro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jan 8, 2:30 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jan 8, 2:30 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
230 PM CST Sat Jan 8 2022

.SHORT TERM [Today through Sunday Night]...

Currently, a warm front is draped across the I-10 corridor with
widespread showers across the eastern portion of our CWA. Activity
has been further northeast than previously anticipated, but storms
will continue to increase in strength and coverage this afternoon
and early evening as the warm front pushes further north. Satellite
imagery shows breaks in cloud cover west of I-45 which should help
destabilize the atmosphere further for that area. SPC mesoanalysis
also hints at this with higher CAPE values west of I-45 and less
CIN. Scattered showers are currently growing across that area, but
as previously mentioned, we expect this area to have storms grow in
strength and coverage over the next few hours. Across our CWA, these
storms will be capable of producing strong to severe wind and small
hail. Our HGX radar VWP shows a significant decrease in low level
directional shear which indicates a drop in low level helicity
across the area, but some short term soundings such as the RAP and
NAM still show decent values of effective SRH near 150-200 m2/s2
across our CWA, so we still can't rule out some rotating updrafts
and possibly some brief and weak tornadoes. With strong buoyancy of
1500-2000 J/kg, 90th percentile PWs, skinny cape, and organized
updrafts, some of these cells will also be capable of producing some
localized heavy rainfall amounts with rainfall rates near 2 inches
per hour with the strongest storms. Otherwise, 1 to 2 inches are
expected across the area over the weekend with isolated higher
amounts possible.

Overnight, the warm front will still linger across our CWA and we'll
still see some scattered to widespread showers, but the threat for
severe weather and heavy rainfall will begin to diminish. Overnight
lows will stay warm and humid in the upper 60s. Fortunately, a cold
front is expected to arrive tomorrow and reach the Brazos Valley by
early afternoon and reach the coast by the late evening. This should
sweep out any lingering precip as the coast pushes offshore. Temps
and humidity will quickly decrease behind the frontal passage.
Northern counties will be noticeably colder and reach the mid 60s
tomorrow, but elsewhere will have plenty of opportunity to heat up
ahead of the frontal passage and reach the mid 70s. Overnight lows
will dip into the lower 40s for our northern counties and upper 40s
everywhere else as CAA behind the front ushers in colder and drier
air.

Lenninger

&&

.LONG TERM [Monday through Saturday]...

A drier and cooler air mass will settle across Southeast TX on
Monday with surface high pressure building across Central TX. High
temperatures in the mid 50s to low 60s expected. It will remain
breezy with northerly winds ranging between 10 and 15 mph during the
day and relax Monday night as the high pressure moves closer to the
local area. CAA will allow for low temperatures to dip into the low
to upper 30s for areas north of I-10, the mid 30s to low 40s for
areas souther of I-10, and the low to mid 40s along the immediate
coasts and Barrier Islands. Light variable winds expected Tuesday as
the high pressure shifts eastward. Highs will be in the upper 50s to
low 60s and lows in the upper 30s to mid 40s early Wednesday
morning. By midweek, SE Texas will be wedged between a mid-upper
level low moving eastward over the northern portions of Baja
California and an upper level trough moving into the Great Lakes
region. The upper low is expected weaken as it slowly moves into
the Four Corners region on Thursday and begins to merge with a
trough located over the northern Great Plains as it moves into
Northern TX/Oklahoma/Kansas region on Friday. Low pressure along
the surface and associated cold front will move into the Northern
TX and Oklahoma by early Friday and could cross Southeast TX
sometime late Friday into Saturday morning. We can expect rain
chances to increase by Thursday night or early Friday as low
level moisture and instability increases ahead of the front,
possibly some streamer showers. The higher PoPs however, remain
just ahead and along the front (Friday into Saturday morning).

24

&&

.MARINE...

Moderate to strong south to southeast winds and elevated seas will
persist across the bays and Gulf waters through tonight. Chance of
showers and thunderstorms expected through Sunday as a warm front
continues to move further inland today followed by a cold front
moving into the coastal waters Sunday afternoon. Strong northeast
winds will develop in the wake of the front Sunday night into Monday
and will likely require Caution Flags and Advisories for the bays
and Gulf waters. Winds relax Tuesday and turn northeast to east as
high pressure moves close to the region. Light east to southeast
winds expected Wednesday with onshore flow persisting through
Friday. Chance of rain will return on Friday ahead of the next cold
front which is expected to move into the coastal waters sometime
late Friday into early Saturday.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      60  66  43  58  35 /  50   0   0   0   0
Houston (IAH)              67  74  47  59  39 /  70  60  10  10   0
Galveston (GLS)            68  73  51  61  49 /  80  60  10  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until midnight CST tonight for the
     following zones: Bolivar Peninsula...Brazoria Islands...
     Galveston Island...Matagorda Islands.

GM...Small Craft Advisory until midnight CST tonight for the
     following zones: Waters from Freeport to Matagorda Ship
     Channel TX from 20 to 60 NM...Waters from High Island to
     Freeport TX from 20 to 60 NM.

&&

Short Term/Aviation...Lenninger
Long Term/Marine...24

In the hours before

Special weather statement, Jan 8, 12:30 PM CST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1230 PM CST Sat Jan 8 2022

TXZ200-213-214-300-313-081915-
Northern Liberty TX-Coastal Harris TX-Chambers TX-
Southern Liberty TX-Inland Harris TX-
1230 PM CST Sat Jan 8 2022

...A strong thunderstorm will impact portions of northwestern
Chambers, southeastern Liberty and east central Harris Counties
through 115 PM CST...

At 1229 PM CST, Doppler radar was tracking a strong thunderstorm near
Mont Belvieu, or 8 miles south of Dayton, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Baytown, Deer Park, Liberty, Dayton, Beach City, Highlands, Barrett,
Channelview, Mont Belvieu, Old River-Winfree, Ames, Daisetta, Hardin,
Kenefick, Cove, Morgan's Point, Dayton Lakes, San Jacinto State Park
and eastern Houston Ship Channel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3011 9455 2964 9490 2972 9513 3012 9495
      3029 9466 3011 9460
TIME...MOT...LOC 1829Z 207DEG 30KT 2993 9489

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jan 8, 1:05 PM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
105 PM CST Sat Jan 8 2022

TXZ200-214-300-313-082000-
Northern Liberty TX-Coastal Harris TX-Chambers TX-
Southern Liberty TX-
105 PM CST Sat Jan 8 2022

...A strong thunderstorm will impact portions of northwestern
Chambers, eastern Liberty and eastern Harris Counties through 200 PM
CST...

At 105 PM CST, Doppler radar was tracking a strong thunderstorm over
southeastern Liberty, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Liberty, Dayton, Mont Belvieu, Old River-Winfree, Ames, Daisetta,
Hardin, Kenefick, Cove, Dayton Lakes and Moss Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3011 9458 2980 9478 2987 9501 3026 9489
      3039 9469 3011 9460
TIME...MOT...LOC 1905Z 202DEG 20KT 3004 9478

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jan 8, 2:02 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
202 PM CST Sat Jan 8 2022

TXZ200-213-300-082100-
Northern Liberty TX-Southern Liberty TX-Inland Harris TX-
202 PM CST Sat Jan 8 2022

...A strong thunderstorm will impact portions of southeastern
Montgomery, Liberty, southern Polk and northeastern Harris Counties
through 300 PM CST...

At 201 PM CST, Doppler radar was tracking a strong thunderstorm near
Kenefick, or 7 miles north of Dayton, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Liberty, Dayton, Ames, Daisetta, Hardin, Plum Grove, Kenefick, Dayton
Lakes, Tarkington Prairie, Moss Hill, Romayor and Rye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Brief and weak tornadoes possible.

&&

LAT...LON 2995 9491 3012 9515 3017 9510 3024 9512
      3049 9483 3049 9473 3011 9460 3011 9444
      3009 9444
TIME...MOT...LOC 2001Z 213DEG 49KT 3017 9491

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jan 8, 2:59 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
259 PM CST Sat Jan 8 2022

TXZ200-213-214-237-238-300-313-338-082200-
Inland Brazoria TX-Northern Liberty TX-Coastal Harris TX-Chambers TX-
Inland Galveston TX-Coastal Galveston TX-Southern Liberty TX-
Inland Harris TX-
259 PM CST Sat Jan 8 2022

...Strong thunderstorms will impact portions of northwestern
Galveston, northern Brazoria, northwestern Chambers, southwestern
Liberty and eastern Harris Counties through 400 PM CST...

At 258 PM CST, Doppler radar was tracking strong thunderstorms over
portions of northwestern Galveston, northern Brazoria, northwestern
Chambers, southwestern Liberty and eastern Harris Counties, moving
north northeast at around 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pasadena, southeastern Pearland, northeastern League City, Baytown,
northern Friendswood, La Porte, Deer Park, South Houston, Humble,
Seabrook, Galena Park, Jacinto City, Webster, Beach City, Kemah,
Cloverleaf, Kingwood, South Belt / Ellington, Highlands and Barrett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2954 9486 2951 9525 3002 9528 3011 9516
      2994 9491
TIME...MOT...LOC 2058Z 202DEG 17KT 2967 9508

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

The radar

The Houston radar (KHGX), 58 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 6 tornado. Local standard time, as filed.

Tornado, Harris

When
January 8, 3:55 PM CST to 3:57 PM CST
Where
Harris County, 2.41 mi WNW of Bender to 1.99 mi WNW of Bender
Rating
EF0
Path length
0.79 mi
Path width
30 yd
Property damage
$50,000
Reported by
Public
Coordinates
29.939, -95.339

This brief EF0 tornado occurred near IAH. It tracked across JFK Blvd and did some minor damage to a few structures including a hotel and knocked over a few trees. Video showed the tornado crossing San Houston Parkway.

Tornado, Liberty

When
January 8, 4:22 PM CST
Where
Liberty County, 1.67 mi WSW of Dayton
Rating
EF0
Path length
0.14 mi
Path width
20 yd
Reported by
Broadcast Media
Coordinates
30.043, -94.906

This EF0 tornado was spotted by a broadcast meteorologist just west of Dayton with lofted debris briefly underneath a cone shaped cloud aloft. There was no significant damage.

Flash Flood, Liberty

When
January 8, 6:59 PM CST to 8:00 PM CST
Where
Liberty County, 0.69 mi S of Rye Station to 0.79 mi S of Rye Station
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.440, -94.770

Floodwaters at the intersection of Highway 146 and FM 787 made the surrounding roadways impassable.

Flash Flood, Liberty

When
January 8, 7:09 PM CST to 8:00 PM CST
Where
Liberty County, 0.69 mi S of Rye Station
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.440, -94.770

Flooding along FM 787 around Cherry Creek resulted in impassable roads, overfull drainage ditches, and water approaching structure door thresholds.

Tornado, Montgomery

When
January 8, 9:40 PM CST to 9:44 PM CST
Where
Montgomery County, 0.89 mi NNW of Montgomery to 1.32 mi NNW of Montgomery
Rating
EF0
Path length
0.47 mi
Path width
200 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
30.391, -95.687

A brief tornado touched down and damaged buildings that were under construction. Also damage to a restaurant.

Tornado, Harris

When
January 8, 11:55 PM CST to 11:58 PM CST
Where
Harris County, 0.81 mi SW of Spring Branch to 0.97 mi NNW of Spring Branch
Rating
EF0
Path length
1.1 mi
Path width
40 yd
Property damage
$70,000
Reported by
NWS Storm Survey
Coordinates
29.791, -95.529

This tornado caused mostly intermittent EF0 damage along a one mile path. There was a small area of EF1 rated damage at the start of the path with a brick facade on a multi-story office building failing and nearby tree trunks snapped.

Flash Flood, Harris

When
January 9, 12:39 AM CST to 2:45 AM CST
Where
Harris County, 0.6 mi E of Hermossey to 0.07 mi NE of Hermossey
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
29.780, -95.540

Vehicles were flooded along impassable roadways in the vicinity of Gessner Rd and Interstate 10. Multiple high water rescues were needed in the area.

Flash Flood, Harris

When
January 9, 12:39 AM CST to 2:45 AM CST
Where
Harris County, 1.68 mi NNW of Spring Branch to 1.44 mi N of Spring Branch
Cause
Heavy Rain
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
29.823, -95.530

Multiple cars were stranded along Kempwood Rd, which was impassable due to floodwaters. Active water rescues were required as a result.

Flash Flood, Harris

When
January 9, 12:40 AM CST to 2:45 AM CST
Where
Harris County, 1.76 mi NE of Spring Branch to 1.81 mi W of Rosslyn
Cause
Heavy Rain
Property damage
$100,000
Reported by
County Official
Coordinates
29.820, -95.501

Approximately 6-8 homes were flooded with 4-6 inches of water along Brickhouse Gully near Bingle Rd.

Flash Flood, Harris

When
January 9, 1:00 AM CST to 2:40 AM CST
Where
Harris County, 1.38 mi NNE of Little York to 1.8 mi NE of Little York
Cause
Heavy Rain
Property damage
$100,000
Reported by
County Official
Coordinates
29.889, -95.394

Homes along Halls Bayou near Interstate 45 were inundated with floodwaters.

Tornado, Harris

When
January 9, 1:17 AM CST to 1:22 AM CST
Where
Harris County, 1.38 mi WSW of Moonshine Hill to 0.27 mi WSW of Humble
Rating
EF1
Path length
2.18 mi
Path width
40 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
29.970, -95.270

This EF1 tornado tracked from a wooded area, through North Hollow Estates then across the City of Humble with damage to trees and a couple of structures. Vans were flipped in a church parking lot. One retail building was destroyed with the loss of its roof and three walls. The post office also sustained minor damage.

Tornado, Harris

When
January 9, 1:25 AM CST to 1:29 AM CST
Where
Harris County, 1.92 mi NNE of Humble to 4.11 mi NNE of Humble
Rating
EF1
Path length
2.24 mi
Path width
75 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
30.025, -95.236

This EF1 tornado snapped the trunks or uprooted several large trees with a few of them on structures. The most significant damage was along Palmetto Lane and Hamblen Road near its intersection with Red Bud Lane.

Flash Flood, Harris

When
January 9, 2:16 AM CST to 2:40 AM CST
Where
Harris County, 0.69 mi N of White Oak Acres to 0.72 mi N of White Oak Acres
Cause
Heavy Rain
Reported by
County Official
Coordinates
29.830, -95.450

Widespread flooding was reported along Brickhouse Gully in the Oak Forest neighborhood. Roadways were made impassable by floodwaters.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyThe tornado archive for Texas, 2022Warnings in Texas, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004035, 1004030, 1004343, 1004350, 1004017, 1004018, 1004355, 1004356, 1004366, 1004373, 1001212, 1001224, 1004376.